NCLEX-PN-style practice questions (LPN/LVN): cram pack

Formula sheets, the key method steps for every topic and 34 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

Med-surg: cardiovascular & respiratory

Method

  1. Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
  2. Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
  3. Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
  4. Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
  5. Choose the safe first action, then escalate and reassess.

Med-surg: neuro, endocrine & renal

Method

  1. Check the glucose in every patient with new confusion, weakness or a seizure.
  2. Use the level of consciousness as the earliest warning of brain trouble; pupils and Cushing’s triad come late.
  3. For diabetes emergencies, separate DKA (ketones, acidosis) from HHS (very high osmolality, dehydration); give fluids first.
  4. For sodium and water, decide whether ADH is in excess (SIADH) or missing (DI), and correct chronic changes slowly.
  5. For kidney problems, sort the cause into pre-renal, intrinsic or post-renal, and watch potassium and fluid.

Med-surg: GI, perioperative & oncology

Method

  1. Ask what could be hidden: internal bleeding, infection without fever, hypoventilation behind a normal SpO₂.
  2. Use the timing after surgery to narrow the complications: bleeding in hours, chest problems in days, wound and leak problems later.
  3. For pain, assess, treat with multimodal analgesia, reassess, and monitor sedation with every opioid.
  4. For cancer patients, treat any illness during the nadir as neutropenic sepsis and know the oncological emergencies.
  5. For burns, count only partial- and full-thickness areas, start the Parkland clock at the time of the burn and titrate to urine output.

Maternity & obstetric nursing

Method

  1. Place the woman in time: weeks of pregnancy, stage of labour or day after birth, and decide what is normal at that point.
  2. Look for the patient in danger: the mother, the fetus or the newborn, or more than one of them.
  3. Link the finding to its cause: VEAL CHOP for decelerations, the four Ts for bleeding, BUBBLE-HE after birth.
  4. Choose the action that improves blood flow and oxygen first (side-lying, stopping oxytocin, fundal massage), then escalate.

Pediatric nursing

Method

  1. Note the child’s age first: it sets the normal vital signs, the milestones and the right pain scale.
  2. Assess airway, breathing and circulation, remembering that children compensate and then deteriorate fast.
  3. Match the action to the development stage and involve the family.
  4. Check that the answer is safe for a child: weight-based, no aspirin in viral illness, no codeine under 12.

Mental health nursing

Method

  1. Decide whether there is an immediate risk: suicide, violence, a drug emergency or a physical illness.
  2. Act on safety first: observe, remove means, de-escalate, stop a harmful drug, get help.
  3. Choose the therapeutic response: acknowledge feelings, present reality, avoid false reassurance and “why” questions.
  4. Respect rights: the least restrictive option, consent and confidentiality with its limits.

Nursing math & unit conversions

Metric steps
1 kg = 1000 g, 1 g = 1000 mg, 1 mg = 1000 mcg, 1 L = 1000 mL
Weight and length
1 kg = 2.2 lb, 1 lb = 16 oz, 1 in = 2.54 cm, 1 ft = 12 in
Household measures
1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 8 fl oz = 240 mL
Temperature
°C = (°F − 32)·5/9, °F = °C·9/5 + 32
24-hour clock
PM hours 1–11: add 12; 12 AM = 00:xx; 12 PM = 12:xx
Dose rate
mcg/min × 60/1000 = mg/h
Laboratory factors
glucose 1 mmol/L = 18 mg/dL; creatinine 1 mg/dL = 88.4 µmol/L; Hb 1 g/dL = 10 g/L

Method

  1. Write the given quantity with its unit and the unit you want.
  2. Pick the equivalent: 1000 between kg, g, mg and mcg or L and mL; 1 kg = 2.2 lb; 1 tsp = 5 mL, 1 tbsp = 15 mL, 1 fl oz = 30 mL, 1 cup = 240 mL.
  3. Write it as a fraction so that the unwanted unit cancels; for a rate, use one fraction per unit that changes.
  4. Check the direction: a smaller unit gives a bigger number.
  5. Round only the final answer, to the precision the question names.

Dosage calculations

Dose from strength
volume = dose / strength
Weight-based dose
dose = mg/kg × body weight
Tablets
number = dose / tablet strength
Units
1 g = 1000 mg, 1 mg = 1000 mcg

Method

  1. Convert the ordered dose and the stock strength to the same unit.
  2. Use desired over have times quantity: (D/H) × Q.
  3. For weight-based doses, multiply by the weight in kg first, then divide the daily dose by the number of doses.
  4. Estimate first and check that the answer is reasonable.

IV infusion rates

Pump rate
mL/h = volume (mL)/time (h)
Drip rate
drops/min = volume (mL) × drop factor / time (min)
Infusion time
time (h) = volume (mL)/rate (mL/h)

Method

  1. Pump rate in mL/h: volume divided by time in hours.
  2. Drip rate in drops/min: volume × drop factor divided by time in minutes.
  3. For time remaining: volume left divided by the rate.
  4. Round as the question or the equipment requires.

IV fluids & fluid balance

Holliday–Segar per hour
4 mL/kg (first 10 kg) + 2 mL/kg (next 10 kg) + 1 mL/kg (each kg above 20)
Holliday–Segar per day
100 / 50 / 20 mL/kg for the same bands
Fluid balance
intake − output
Ice chips
count as half their volume
Urine output
mL/kg/h = mL / (kg × h)
Infusion time
time (h) = volume left (mL) / rate (mL/h)
Volume infused
mL = rate × time

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

2Practice problems

1.Nursing fundamentalsMedium

How does pursed-lip breathing help a patient with COPD?

  1. AIt keeps the airways open longer and slows the breathing
  2. BIt replaces the need for inhaled medicines
  3. CIt increases the amount of carbon dioxide in the blood
  4. DIt makes the patient breathe faster to take in more air
2.Nursing fundamentalsHard

A Waterlow or Braden score is used to assess:

  1. APressure ulcer risk
  2. BLevel of consciousness
  3. CNutritional status only
  4. DFall risk
3.Infection control & patient safetyMedium

Which kitchen practice helps prevent scald burns in young children?

  1. ALet the child stand on a chair beside the stove
  2. BLeave hot drinks at the edge of the table
  3. CHold the child while drinking a hot drink
  4. DTurn pot handles toward the back of the stove
4.Infection control & patient safetyHard

A nurse has raised a safety concern about an order with the prescriber, who dismissed it without addressing it. What should the nurse do next?

  1. AState the concern clearly a second time and, if still unresolved, use the chain of command
  2. BCarry out the order as written, because the prescriber has heard the concern
  3. CRefuse to care for the patient for the rest of the shift until the prescriber apologizes
  4. DDiscuss the concern with the patient and let them decide
5.Prioritization & delegationMedium

In a cardiac arrest on a ward, which action comes first after confirming the patient is unresponsive and not breathing normally?

  1. AMeasure the blood pressure
  2. BGive two rescue breaths, then check for a pulse for one minute
  3. CCall for help and start chest compressions
  4. DFind the patient’s chart to check the resuscitation status before calling for help
6.Prioritization & delegationHard

A patient’s serum potassium is 6.1 mEq/L. Which of the patient’s medications should the nurse question first?

  1. AFurosemide
  2. BOmeprazole
  3. CSpironolactone
  4. DHydrochlorothiazide
7.Clinical nursingMedium

What is one advantage of a direct oral anticoagulant (DOAC) such as apixaban compared with warfarin?

  1. AIt has no risk of bleeding
  2. BIt does not need routine INR monitoring
  3. CIt never interacts with other drugs
  4. DIt is safe in all patients with severe kidney failure
8.Clinical nursingHard

A patient with an epidural catheter develops new back pain and increasing leg weakness when the block should be wearing off. What should be suspected?

  1. AMild hypokalaemia
  2. BMuscle strain from lying in the same position in bed for many hours
  3. CThe normal expected effect of the local anaesthetic
  4. DAn epidural haematoma or abscess compressing the spinal cord
9.Lab values & electrolytesMedium

A breathless patient in the emergency department has a BNP below 100 pg/mL. What does this suggest?

  1. ASevere heart failure is certainly the cause of the problem
  2. BHeart failure is an unlikely cause of the breathlessness
  3. CThe patient has had a myocardial infarction in the past day
  4. DThe kidneys are failing and the patient needs dialysis
10.Lab values & electrolytesHard

A patient with chronic kidney disease has a phosphate of 7.2 mg/dL (2.3 mmol/L). Which dietary teaching is most appropriate?

  1. ALimit phosphate-rich foods, such as processed foods and colas
  2. BIncrease milk and cheese to protect the bones from calcium loss
  3. CDrink more cola-type soft drinks to stay hydrated
  4. DTake calcium supplements on an empty stomach instead of the binder
11.PharmacologyMedium

A nurse has a needlestick injury from a patient with HIV. When should post-exposure prophylaxis start?

  1. AOnly if the patient's viral load is above a set level
  2. BOnly after the nurse's HIV test turns positive
  3. CAs soon as possible, and within 72 hours at the latest
  4. DAfter one week, when the risk of infection is clearer
12.PharmacologyHard

A patient recently started on haloperidol develops high fever, "lead-pipe" muscle rigidity, confusion and a very high creatine kinase. What is the most likely diagnosis?

  1. AAcute dystonia
  2. BNeuroleptic malignant syndrome
  3. CSerotonin syndrome
  4. DMalignant hyperthermia from anaesthesia
13.Med-surg: cardiovascular & respiratoryMedium

Which history is a contraindication to thrombolysis for a STEMI?

  1. AMild asthma controlled with inhalers
  2. BA previous appendicectomy many years ago
  3. CA previous haemorrhagic stroke
  4. DTreated high blood pressure
14.Med-surg: cardiovascular & respiratoryHard

A nurse looked after a patient for a shift before smear-positive pulmonary TB was diagnosed, without wearing a respirator. What should happen?

  1. AStay off work for six months in case symptoms develop
  2. BTake no action, as healthcare workers are immune to TB
  3. CStart a full six-month course of TB drugs at once without any tests
  4. DReport it so occupational health can arrange follow-up screening
15.Med-surg: neuro, endocrine & renalMedium

Which group of drugs is a well-known cause of SIADH and hyponatraemia, especially in older people?

  1. APenicillin antibiotics
  2. BProton pump inhibitors
  3. CSSRI antidepressants
  4. DBulk-forming laxatives
16.Med-surg: neuro, endocrine & renalHard

A patient with a severe head injury does not open the eyes, and in response to pain the arms extend and rotate inwards with the legs extended. What does this indicate?

  1. AFlexor (decorticate) posturing, a sign of mild cortical injury
  2. BA normal withdrawal response to a painful stimulus
  3. CExtensor (decerebrate) posturing: severe brainstem injury
  4. DA focal seizure that will stop without any treatment
17.Med-surg: GI, perioperative & oncologyMedium

A patient with an acute upper GI bleed has a normal haemoglobin on arrival. Why can this be misleading?

  1. AIt falls only after fluid shifts or IV fluids dilute the blood
  2. BHaemoglobin only falls after a whole week of continuous bleeding
  3. CHaemoglobin always rises at first after any blood loss
  4. DHaemoglobin is not affected by bleeding from the gut
18.Med-surg: GI, perioperative & oncologyHard

A patient with cirrhosis and ascites has a falling urine output and a rising creatinine. They have not received nephrotoxic drugs and are not dehydrated. Which complication is likely?

  1. AHepatorenal syndrome
  2. BUrinary tract infection
  3. CPolycystic kidney disease
  4. DNephrotic syndrome
19.Maternity & obstetric nursingMedium

Why must the fetal heart rate be monitored before and after external cephalic version?

  1. AIt is used to diagnose gestational diabetes
  2. BIt confirms the baby's sex
  3. CIt is needed only to record the baby's position for billing
  4. DThe procedure can cause cord compression or abruption
20.Maternity & obstetric nursingHard

A newborn has a small upper lip with a smooth philtrum, short eye openings and a small head. Which exposure during pregnancy should be considered?

  1. AParacetamol (acetaminophen)
  2. BAlcohol
  3. CFolic acid
  4. DCaffeine
21.Pediatric nursingMedium

A medicine is prescribed at 10 mg/kg. The child weighs 18 kg and the liquid contains 120 mg in 5 mL. What volume should be given?

  1. A3.75 mL
  2. B15 mL
  3. C1.5 mL
  4. D7.5 mL
22.Pediatric nursingHard

Which finding in an infant with diarrhoea suggests the most severe dehydration?

  1. ASlightly dry lips and thirst
  2. BA normal fontanelle, moist mucous membranes and 4 wet nappies so far today
  3. CLethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours
  4. DA mild decrease in appetite
23.Mental health nursingMedium

A man with an intellectual disability is becoming irritable. Staff say it is "just his learning disability". What is this an example of?

  1. ADiagnostic overshadowing
  2. BPositive reinforcement
  3. CTransference
  4. DSplitting by the patient
24.Mental health nursingHard

During a panic attack, a patient breathes very fast and complains of light-headedness and tingling in her fingers and around her mouth. What should the nurse do?

  1. AStay with her and coach her to breathe slowly and steadily
  2. BLeave her alone so that she can calm down without anyone watching
  3. CAsk her to breathe into a paper bag for at least 10 minutes
  4. DGive her oxygen at a high flow rate through a mask
25.Nursing math & unit conversionsMedium
94969810010210410635363738394041°F°C102.7 °F? °C

Practice exercise (made-up values, not clinical guidance). A patient’s temperature is 102.7 °F. Convert it to degrees Celsius T with °C = (°F − 32) × 5/9. Round to one decimal place.

102.7 °F
T = °C
26.Nursing math & unit conversionsHard
10 mcg/min? mg/h1 h = 60 min1 mg = 1000 mcg

Practice exercise (made-up values, not clinical guidance). An infusion delivers 10 mcg/min. Express this dose rate D in mg/h.

10 mcg/min1 h = 60 min1 mg = 1000 mcg
D = mg/h
27.Dosage calculationsMedium
024681010 mL

A child weighing 20 kg is prescribed 4 mg/kg of a drug. The stock solution contains 40 mg/mL. Draw up the dose: what volume V do you give?

20 kg4 mg/kg40 mg/mL
V = mL
28.Dosage calculationsHard
00.10.20.30.40.50.60.70.80.911 mL

The prescription is 1.72 mg. The ampoule contains 4000 micrograms per mL. Draw up the dose in the 1 mL syringe: what volume V do you give?

1.72 mg4000 mcg/mL
V = mL
29.IV infusion ratesMedium
330 mLleft? mL/h5 h left

500 mL was ordered over 10 hours. After 5 hours you find that 330 mL is still in the bag, and the order must still finish on time. To what rate R in mL/h must the pump be reset?

500 mL / 10 hafter 5 h: 330 mL
R = mL/h
30.IV infusion ratesHard
300 mL20 gtt/mL25 gtt/mint = ? h

A drip runs at 25 gtt/min through a set of 20 gtt/mL. There are 300 mL left in the bag. How many hours t until it is empty?

25 gtt/min20 gtt/mL300 mL
t = h
31.IV fluids & fluid balanceMedium
IntakeOutput12-hour shiftmilk200 mLwater300 mLIV infusion75 mL/h × 12 hIV antibiotic1 × 100 mLurine475 mLurine150 mLwound drain60 mL

Practice exercise (made-up values, not clinical guidance). The record shows a patient's intake and output for one 12-hour shift. The patient weighs 101 kg. Find the average urine output U in mL/kg/h. Round to two decimal places.

101 kg12 hurine: 475 mLurine: 150 mLwound drain: 60 mL
U = mL/kg/h
32.IV fluids & fluid balanceHard
1000 mL→ 75 mL/hstart 09:00ttotal​ = ? h120 mL/h × 4 h

Practice exercise (made-up values, not clinical guidance). A 1000 mL infusion starts at 09:00 at 120 mL/h. After 4 hours the rate is changed to 75 mL/h and is not changed again. How many hours t after the start will the bag be empty? Round to one decimal place.

1000 mL120 mL/h · 4 h75 mL/h
t = h
33.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 16/min, SpO₂ 86% on supplemental oxygen, blood pressure 124/74 mmHg, pulse 110/min, alert, temperature 37.8 °C. What is the NEWS2 total score?

RR 16SpO₂ 86%O₂SBP 124HR 110AT 37.8 °C
NEWS2 =
34.Clinical assessment scoresHard
not at riskmild riskmoderate riskhigh riskvery high risk

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: constantly moist; activity: bedfast; mobility: very limited; nutrition: excellent; friction and shear: problem. Use the bands 19–23 not at risk, 15–18 mild, 13–14 moderate, 10–12 high and 9 or below very high. Click the risk level.

  1. 1not at risk
  2. 2mild risk
  3. 3moderate risk
  4. 4high risk
  5. 5very high risk

3Solutions

1.Nursing fundamentals

Answer: A · It keeps the airways open longer and slows the breathing

Why this is the answer

Breathing out slowly through pursed lips creates back-pressure that keeps small airways open, helping to empty trapped air and reducing breathlessness.

Answer

A · It keeps the airways open longer and slows the breathing
2.Nursing fundamentals

Answer: A · Pressure ulcer risk

Why this is the answer

Both scales estimate the risk of pressure injuries and guide prevention such as repositioning, pressure-relieving mattresses and nutrition support.

Answer

A · Pressure ulcer risk
3.Infection control & patient safety

Answer: D · Turn pot handles toward the back of the stove

Why this is the answer

Scalds from hot liquids are common childhood burns. Turning pot handles inward, using back burners and keeping hot drinks out of reach reduce the risk.

Answer

D · Turn pot handles toward the back of the stove
4.Infection control & patient safety

Answer: A · State the concern clearly a second time and, if still unresolved, use the chain of command

Why this is the answer

The two-challenge rule says the concern is voiced at least twice to make sure it was heard. If it is still not addressed, the nurse escalates through the chain of command rather than acting against the patient’s safety.

Answer

A · State the concern clearly a second time and, if still unresolved, use the chain of command
5.Prioritization & delegation

Answer: C · Call for help and start chest compressions

Why this is the answer

Call for help (the arrest team and a defibrillator) and start high-quality compressions straight away. A long pulse check, delays or measuring blood pressure waste time. The resuscitation status should be known in advance where possible.

Answer

C · Call for help and start chest compressions
6.Prioritization & delegation

Answer: C · Spironolactone

Why this is the answer

Spironolactone is a potassium-sparing diuretic and can raise potassium further. Furosemide and thiazides tend to lower potassium, and omeprazole does not usually affect it.

Answer

C · Spironolactone
7.Clinical nursing

Answer: B · It does not need routine INR monitoring

Why this is the answer

DOACs have predictable effects so INR monitoring is not needed. They still cause bleeding, have some interactions and need kidney function checked.

Answer

B · It does not need routine INR monitoring
8.Clinical nursing

Answer: D · An epidural haematoma or abscess compressing the spinal cord

Why this is the answer

Increasing motor block, back pain or new weakness after an epidural can mean a haematoma or abscess compressing the cord. This is a surgical emergency: stop the infusion and get urgent medical review.

Answer

D · An epidural haematoma or abscess compressing the spinal cord
9.Lab values & electrolytes

Answer: B · Heart failure is an unlikely cause of the breathlessness

Why this is the answer

BNP is released from stretched ventricles, so a low value makes heart failure an unlikely cause of acute breathlessness. A high value supports heart failure, but BNP also rises with age, kidney disease and pulmonary embolism.Checked against: Natriuretic Peptide Tests (BNP, NT-proBNP) · MedlinePlus (NIH) (2023)

Answer

B · Heart failure is an unlikely cause of the breathlessness
10.Lab values & electrolytes

Answer: A · Limit phosphate-rich foods, such as processed foods and colas

Why this is the answer

A high phosphate in CKD is managed by limiting phosphate intake, taking binders with meals and dialysis. Processed foods with phosphate additives, colas and large amounts of dairy are major sources.Checked against: Phosphorus: Tips for People with Chronic Kidney Disease · Indian Health Service (HHS); Phosphorus and Your Kidneys · National Kidney Foundation (2024); Chronic kidney disease · MedlinePlus (NIH) (2025)

Answer

A · Limit phosphate-rich foods, such as processed foods and colas
11.Pharmacology

Answer: C · As soon as possible, and within 72 hours at the latest

Why this is the answer

Post-exposure prophylaxis aims to stop infection becoming established. It works best when started within hours, is not started after 72 hours, and is usually taken for 28 days.

Answer

C · As soon as possible, and within 72 hours at the latest
12.Pharmacology

Answer: B · Neuroleptic malignant syndrome

Why this is the answer

Neuroleptic malignant syndrome follows dopamine antagonists and develops over days, with lead-pipe rigidity, fever and raised CK. Serotonin syndrome develops faster and features clonus and hyperreflexia.

Answer

B · Neuroleptic malignant syndrome
13.Med-surg: cardiovascular & respiratory

Answer: C · A previous haemorrhagic stroke

Why this is the answer

Absolute contraindications include any previous intracranial haemorrhage, recent ischaemic stroke, active internal bleeding, suspected aortic dissection and recent major trauma or surgery. Thrombolysis is used when primary PCI cannot be delivered in time.

Answer

C · A previous haemorrhagic stroke
14.Med-surg: cardiovascular & respiratory

Answer: D · Report it so occupational health can arrange follow-up screening

Why this is the answer

Contact tracing includes staff exposed without respiratory protection. Occupational health assesses the risk, checks for symptoms and arranges testing (for example IGRA) at suitable intervals. Treatment is offered for latent infection if found. Exposed people do not usually need to stop work unless they become unwell.

Answer

D · Report it so occupational health can arrange follow-up screening
15.Med-surg: neuro, endocrine & renal

Answer: C · SSRI antidepressants

Why this is the answer

SSRIs such as sertraline and citalopram can cause SIADH, particularly in older adults. Carbamazepine, some antipsychotics and some chemotherapy drugs are other causes. Sodium is checked if symptoms appear.

Answer

C · SSRI antidepressants
16.Med-surg: neuro, endocrine & renal

Answer: C · Extensor (decerebrate) posturing: severe brainstem injury

Why this is the answer

Abnormal extension to pain (GCS motor score 2) indicates severe injury at or near the brainstem and carries a worse prognosis than abnormal flexion (decorticate posturing, motor score 3). Any new abnormal posturing needs immediate escalation.

Answer

C · Extensor (decerebrate) posturing: severe brainstem injury
17.Med-surg: GI, perioperative & oncology

Answer: A · It falls only after fluid shifts or IV fluids dilute the blood

Why this is the answer

In acute haemorrhage, red cells and plasma are lost together, so the concentration is initially unchanged. It falls as fluid moves from the tissues into the circulation and IV fluids are given. Vital signs and clinical signs are more reliable early indicators.

Answer

A · It falls only after fluid shifts or IV fluids dilute the blood
18.Med-surg: GI, perioperative & oncology

Answer: A · Hepatorenal syndrome

Why this is the answer

In hepatorenal syndrome, severe vasodilation in advanced liver disease reduces kidney perfusion, causing kidney failure without another cause. It carries a poor prognosis and is managed by specialists, often with albumin and vasoconstrictors.

Answer

A · Hepatorenal syndrome
19.Maternity & obstetric nursing

Answer: D · The procedure can cause cord compression or abruption

Why this is the answer

External cephalic version turns a breech fetus to cephalic. It can cause fetal bradycardia, cord problems, abruption and fetomaternal bleeding, so the fetus is monitored and anti-D given to Rh-negative women.

Answer

D · The procedure can cause cord compression or abruption
20.Maternity & obstetric nursing

Answer: B · Alcohol

Why this is the answer

Fetal alcohol syndrome features include a smooth philtrum, thin upper lip, short palpebral fissures and microcephaly, often with growth and developmental problems.

Answer

B · Alcohol
21.Pediatric nursing

Answer: D · 7.5 mL

Why this is the answer

Dose = 10 mg × 18 kg = 180 mg. Volume = 180 ÷ 120 × 5 mL = 7.5 mL. Calculations for children are checked carefully, often by a second nurse.

Answer

D · 7.5 mL
22.Pediatric nursing

Answer: C · Lethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours

Why this is the answer

Reduced consciousness, prolonged capillary refill and absent urine output suggest severe dehydration and possible shock. This needs urgent treatment, usually IV fluids.

Answer

C · Lethargy, a capillary refill of 4 seconds and no wet nappy for 10 hours
23.Mental health nursing

Answer: A · Diagnostic overshadowing

Why this is the answer

Diagnostic overshadowing happens when new symptoms are attributed to a known disability or mental illness, so a physical or other cause is missed. It contributes to poorer health outcomes.

Answer

A · Diagnostic overshadowing
24.Mental health nursing

Answer: A · Stay with her and coach her to breathe slowly and steadily

Why this is the answer

Hyperventilation causes respiratory alkalosis, which leads to tingling and dizziness. Calm coaching of slow breathing restores carbon dioxide levels. Breathing into a paper bag is not recommended, because it can cause hypoxia and mask a medical cause.

Answer

A · Stay with her and coach her to breathe slowly and steadily
25.Nursing math & unit conversions

Answer: T = 39.3 °C

Temperature: °C = (°F − 32) × 5/9 and °F = °C × 9/5 + 32. Subtract 32 before you multiply when going from °F, and add 32 after you multiply when going from °C. A quick check: 37 °C is 98.6 °F, and every 1 °C is 1.8 °F.

Subtract 32

102.7 − 32 = 70.7

Multiply by 5/9

T = 70.7·5/9 = 39.28 ≈ 39.3 °C

Answer

T = 39.3 °C
26.Nursing math & unit conversions

Answer: D = 0.6 mg/h

Dimensional analysis: write the given quantity, then multiply by conversion factors written as fractions (for example 60 min/1 h or 1 mg/1000 mcg) so that each unwanted unit appears once on top and once underneath and cancels. When only the wanted unit is left, calculate. Use the equivalents the question gives and round only the final answer.

Set up the chain

D = 10 mcg/min × (60 min/1 h) × (1 mg/1000 mcg)

Calculate

D = 10·60/1000 = 0.6 mg/h

Answer

D = 0.6 mg/h
27.Dosage calculations

Answer: V = 2 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Dose from body weight

D = 4·20 = 80 mg

Volume

V = 80/40 = 2 mL

On the syringe

On this 10 mL syringe every small line is 0.2 mL.

Answer

V = 2 mL
28.Dosage calculations

Answer: V = 0.43 mL

Drawing up a dose: volume = (prescribed dose/stock strength) × stock volume. Convert to the same units first, then check that the volume fits the syringe and lands on one of its graduations.

Same units

1.72 mg = 1720 mcg

Volume

V = 1720/4000 = 0.43 mL

Answer

V = 0.43 mL
29.IV infusion rates

Answer: R = 66 mL/h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Original rate

500/10 = 50 mL/h

New rate

R = 330/5 = 66 mL/h

Answer

R = 66 mL/h

This is more than a 25% increase: most hospitals require you to contact the prescriber instead of catching up, and to assess the patient for fluid overload.

30.IV infusion rates

Answer: t = 4 h

Infusion rates: a pump is set in mL/h = volume/time in hours. A gravity drip is counted in drops per minute: gtt/min = volume (mL) × drop factor (gtt/mL)/time (min). The drop factor is printed on the tubing package: macrodrip sets deliver 10, 15 or 20 gtt/mL (blood sets often 10 gtt/mL in the US, 15 in the UK) and microdrip sets 60 gtt/mL. Always use the drop factor the question or package gives.

Rate in mL/h

25·60/20 = 75 mL/h

Time left

t = 300/75 = 4 h

Answer

t = 4 h
31.IV fluids & fluid balance

Answer: U = 0.52 mL/kg/h

Intake and output: intake counts everything that goes in (oral fluids, IV infusions, IV medications and flushes, tube feeds); ice chips count as half their volume. Output counts urine, drains, vomit and other losses. Balance = total intake − total output; a negative balance is a net loss. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Total urine

475 + 150 = 625 mL

Per kilogram per hour

U = 625/(101·12) = 0.5157 ≈ 0.52 mL/kg/h

Answer

U = 0.52 mL/kg/h
32.IV fluids & fluid balance

Answer: t = 10.9 h

Infusion time: time (h) = volume to infuse (mL)/rate (mL/h); use the volume still left in the bag, not the bag size. Volume infused = rate × time. Convert decimal hours to hours and minutes with the fraction × 60 (0.5 h = 30 min, not 50 min). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

First part

120·4 = 480 mL
1000 − 480 = 520 mL left

Second part

520/75 = 6.933 h

Total time

t = 4 + 6.933 = 10.93 ≈ 10.9 h

Answer

t = 10.9 h

That is about 10 h 56 min, so the bag runs out at about 19:56.

33.Clinical assessment scores

Answer: NEWS2 = 6

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 16/min → 0
SpO₂ 86% → 3
on oxygen → 2
SBP 124 mmHg → 0
HR 110/min → 1
alert (A) → 0
T 37.8 °C → 0

Add

NEWS2 = 0 + 3 + 2 + 0 + 1 + 0 + 0 = 6

Answer

NEWS2 = 6
34.Clinical assessment scores

Answer: moderate risk

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: constantly moist → 1
activity: bedfast → 1
mobility: very limited → 2
nutrition: excellent → 4
friction and shear: problem → 1

Add

Braden total = 4 + 1 + 1 + 2 + 4 + 1 = 13

Risk level

13 → moderate risk

Answer

moderate risk

This is independent practice material. ExamProblems is not affiliated with or endorsed by the organisation that runs this exam, and the exam name is used only to describe the content. NCLEX®, NCLEX-RN® and NCLEX-PN® are trademarks of the National Council of State Boards of Nursing, Inc. (NCSBN), which is not affiliated with ExamProblems and does not endorse it or vouch for its accuracy.

ExamProblems · examproblems.com/courses/nclex-pn-practice-questions